Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2017, 3:26 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 3:26 PM CDT (20:26 UTC)
- Expired
- Jul 17, 2017, 4:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 181 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:55 PM CDT | TSTM WND DMG | 4 Wnw New York Mills, MN | SEMI TRUCK AND TRAILER COMBINATION BLOWN OVER ON U. S. HIGHWAY 10. TIME ESTIMATED BASED ON RADAR. |
| Jul 17, 4:10 PM CDT | HAIL 1.25 | 2 Nnw Bluffton, MN | HAIL OF QUARTER TO HALF DOLLAR SIZE. |
| Jul 17, 4:25 PM CDT | HAIL 0.75 | Blue Grass, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255
WUUS53 KFGF 172026
SVRFGF
MNC111-159-172130-
/O.NEW.KFGF.SV.W.0093.170717T2026Z-170717T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
326 PM CDT MON JUL 17 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Wadena County in central Minnesota...
Northeastern Otter Tail County in west central Minnesota...
* Until 430 PM CDT.
* At 326 PM CDT, a severe thunderstorm was located near Perham, or 19
miles southeast of Detroit Lakes, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Perham around 330 PM CDT.
New York Mills and Butler around 355 PM CDT.
Bluffton and Hillview around 405 PM CDT.
Sebeka around 425 PM CDT.
Blue Grass around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4644 9573 4670 9574 4672 9544 4672 9517
4674 9516 4675 9490 4641 9489
TIME...MOT...LOC 2026Z 268DEG 24KT 4658 9563
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
VG2 follow-up statements
715
WWUS53 KFGF 172100
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
400 PM CDT MON JUL 17 2017
MNC111-159-172130-
/O.CON.KFGF.SV.W.0093.000000T0000Z-170717T2130Z/
Wadena MN-Otter Tail MN-
400 PM CDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN WADENA AND NORTHEASTERN OTTER TAIL COUNTIES...
At 359 PM CDT, a severe thunderstorm was located near New York Mills,
or 28 miles southeast of Detroit Lakes, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hillview around 410 PM CDT.
Bluffton around 415 PM CDT.
Sebeka and Blue Grass around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4644 9573 4670 9574 4672 9544 4672 9517
4674 9516 4675 9490 4641 9489
TIME...MOT...LOC 2059Z 274DEG 19KT 4658 9534
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
VG757
WWUS53 KFGF 172129
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
429 PM CDT MON JUL 17 2017
MNC111-159-172139-
/O.EXP.KFGF.SV.W.0093.000000T0000Z-170717T2130Z/
Wadena MN-Otter Tail MN-
429 PM CDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WADENA AND
NORTHEASTERN OTTER TAIL COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central, northwestern and west central Minnesota.
LAT...LON 4644 9573 4670 9574 4672 9544 4672 9517
4674 9516 4675 9490 4641 9489
TIME...MOT...LOC 2129Z 268DEG 24KT 4659 9507
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:07 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 17, 2:07 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 207 PM CDT Mon Jul 17 2017 .SHORT TERM...(This evening through Tuesday) Issued at 121 PM CDT Mon Jul 17 2017 Expecting convective initiation 20-22z time frame as any cap eroding and airmass continues to destabilize with around 5 more degrees to reach convective temperatures. CAMs seem to have a relatively good handle on expected outcome and makes sense considering current conditions and expected frontal position. Prime area for severe storms likely along and south of a Lisbon- FAR- BJI line. Large hail and damaging winds main concern however a little concerned with mini surface low over far se ND and tornado potential so will be watching this area close. Convection should propagate e-se through early evening so does not look like a long lived event. More uncertain about later tonight as CAMs farther north with next batch of shra/tsra associated with exit region/nose of another jet streak. Pop location across the south will be the main challenge for tomorrow. Otherwise drier and cooler airmass working into the fa should keep severe threat to our south. Generally kept pops along and south of I94 for now. Temperatures will be at or a few degrees blo seasonal averages. .LONG TERM...(Tuesday night through Monday) Issued at 121 PM CDT Mon Jul 17 2017 Surface high pressure is in control to start the period as the upper pattern becomes more zonal and the jet sets up along the international border. Models indicate a few waves propagating through the flow...and the resultant instability will bring chances for more precipitation on Wednesday...then again late Friday and into Saturday. Temperatures for the remainder of the period should be more seasonable...with highs in the 80s and lows in the lower 60s through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1253 PM CDT Mon Jul 17 2017 Best potential for redevelopment this afternoon will be roughly along and south of a line from FAR to BJI with both sites on edge. Added tempo or vc group into early evening. Otherwise VFR conditions expected through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Voelker
Hazardous weather outlook, Jul 17, 6:22 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 622 AM CDT Mon Jul 17 2017 NDZ006>008-014>016-024-026-028-054-181130- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Griggs-Western Walsh County- 622 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049- 052-053-181130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland- 622 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are expected this afternoon and evening over the area. Thunderstorms are expected to develop after 3 PM CDT and should end around 11 PM CDT. Hail to 2 inches in diameter and wind gusts to 70 mph are forecast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:30 AM CDT | Special Weather Statement | FGF | Mahnomen, Norman, Polk, Red Lake | 60 min |
| Jul 17, 5:26 AM CDT | Special Weather Statement | FGF | Red Lake | 49 min |
| Jul 17, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 57 min |
| Jul 17, 4:24 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 66 min |
| Jul 17, 4:34 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 56 min |
| Jul 17, 4:38 PM CDT | Special Weather Statement | FGF | Wadena | 67 min |
| Jul 17, 5:01 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 3 hr |
| Jul 17, 5:04 PM CDT | Areal Flood Advisory | FGF | Wadena | 3 hr |
| Jul 17, 5:30 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 39 min |
| Jul 17, 6:05 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 115 min |
| Jul 17, 6:13 PM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail | 3 hr |
| Jul 17, 6:20 PM CDT | Special Weather Statement | FGF | Traverse | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.